Illinois, 2014

Heavy Rain in Illinois, August 20 to 21, 2014

August 20 to 21, 2014 · NWS PAH · 1 event in 1 county or zone

A cluster of thunderstorms with torrential rain moved slowly southeast, causing local flooding. The cluster of storms was fed by a moist southwest low level flow, with surface dew points in the lower 70's.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A cluster of thunderstorms with torrential rain moved slowly southeast, causing local flooding. The cluster of storms was fed by a moist southwest low level flow, with surface dew points in the lower 70's. Due to weak vertical wind shear and weak mid to upper level forcing, the storms tended to diminish as they crossed Wayne County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 20, 11:51 AM CST, 10 hours 39 minutes earlier.

Area forecast discussion, Aug 20, 11:51 AM CST, 10 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1251 PM CDT Wed Aug 20 2014

.SHORT TERM...(Tonight through Friday night)
Issued at 1240 PM CDT WED AUG 20 2014

As an upper low pressure system moves east across the Great Lakes,
some upper energy rounds the base of the trof and advects
shower/storm chances across mainly our far northern/northeast
counties thru early evening. This is playing out now on radar, and
should continue to be the trend to/shortly after 00Z. We'll adjust
mainly chance cat pops accordingly to latest trends.

Otherwise, the primary synoptic evolution over the course of the
short term forecast will be the building high pressure dome over
the southern U.S. As H5 heights rise 40DM, the corresponding nudge
upwards in heat/humidity will result in daytime heat indices
running at or in excess of 100. Thus a Heat Avisory remains in
effect.

.LONG TERM...(Saturday through Wednesday)
Issued at 1240 PM CDT WED AUG 20 2014

It looks like the ridge will hold from the weekend, into early
next week. There is some hint at its breakdown by midweek, as the
models develop a cold front and usher it this direction by Wed.
That looks to be our best bet at a break in the heat. That, or CWA
periphery type pcpn chances that show up almost daily.
Unfortunately, the high center domes over the mid south/our CWa,
so any such chances are remote. The Heat Advisory continues into
the weekend, but may need extended into early next week. Will be
looking to monitor and revise that, as needed, in the coming 24-48
hours.

&&

.AVIATION...
Issued at 1240 PM CDT WED AUG 20 2014

Scattered cu bases in the pm heat will flirt with MVFR cigs, esp
nearer convection to the north (KEVV/KOWB), for a brief couple
hours this pm. Otherwise higher bases in the VFR range should stay
scattered or clear as the sun sets. Patchy fog is possible
overnight, and may restrict vsbys to MVFR at times. It is possible
fog prone KCGI (or possibly KPAH) could yield a dip into IFR range
by the pre dawn hours. Otherwise ridging high pressure should mean
generally benign terminal flight weather excepting the
aforementioned.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...HEAT ADVISORY until 7 PM CDT Saturday FOR ILZ075>078-080>094.

MO...HEAT ADVISORY until 7 PM CDT Saturday FOR MOZ076-086-087-100-
     107>112-114.

IN...HEAT ADVISORY until 7 PM CDT Saturday FOR INZ081-082-085>088.

KY...HEAT ADVISORY until 7 PM CDT Saturday FOR KYZ001>022.

&&
Hazardous weather outlook, Aug 20, 9:55 PM CST, 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1055 PM CDT WED AUG 20 2014

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-220400-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1055 PM CDT WED AUG 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE POSSIBLE THROUGH THE EARLY MORNING HOURS GENERALLY
ALONG AND NORTH OF A LINE FROM MOUNT VERNON ILLINOIS TO WINSLOW
INDIANA.

A HEAT ADVISORY IS IN EFFECT FOR THE ENTIRE OUTLOOK AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AFTERNOON HEAT INDEX VALUES WILL TOP OUT IN THE 100 TO 105 RANGE
OVER MOST OF THE REGION THURSDAY THROUGH TUESDAY. A HEAT ADVISORY
IS IN EFFECT THROUGH SATURDAY FOR THE ENTIRE OUTLOOK AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Wayne

When
August 20, 10:30 PM CST to August 21, 12:15 AM CST
Where
Wayne County, 2.87 mi ENE of Rinard
Property damage
$5,000
Reported by
911 Call Center
Coordinates
38.578, -88.418

U.S. Highway 45 was flooded near the Clay County line. A vehicle was stranded in floodwaters.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2014Every state in 2014This day in weather historyWarnings in Illinois, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 535923.